SEP 22 – (Washington, D.C.) – DEA has issued a public warning to the public and law enforcement nationwide about the health and safety risks of carfentanil. Carfentanil is a synthetic opioid that is 10,000 times more potent than morphine and 100 times more potent than fentanyl, which itself is 50 times more potent than heroin. DEA, local law enforcement and first responders have recently seen the presence of carfentanil, which has been linked to a significant number of overdose deaths in various parts of the country. Improper handling of carfentanil, as well as fentanyl and other fentanyl-related compounds, has deadly consequences.
“Carfentanil is surfacing in more and more communities.” said DEA Acting Administrator Chuck Rosenberg. “We see it on the streets, often disguised as heroin. It is crazy dangerous. Synthetics such as fentanyl and carfentanil can kill you. The lethal dose range for carfentanil in humans is unknown. However, as noted, carfentanil is approximately 100 times more potent than fentanyl, which can be lethal at the 2-milligram range, depending on route of administration and other factors.
Carfentanil and other fentanyl-related compounds are a serious danger to public safety, first responder, medical, treatment, and laboratory personnel. These substances can come in several forms, including powder, blotter paper, tablets, and spray – they can be absorbed through the skin or accidental inhalation of airborne powder. If encountered, responding personnel should do the following based on the specific situation:
- Exercise extreme caution
- Be aware of any signs of exposure
- Seek medical attention
On March 18, 2015, DEA issued a nationwide alert on fentanyl as a threat to health and public safety.
Fentanyl is a dangerous, powerful Schedule II narcotic responsible for an epidemic of overdose deaths within the United States. During the last two years, the distribution of clandestinely manufactured fentanyl has been linked to an unprecedented outbreak of thousands of overdoses and deaths. The overdoses are occurring at an alarming rate and are the basis for this officer safety alert. Fentanyl, up to 50 times more potent than heroin, is extremely dangerous to law enforcement and anyone else who may come into contact with it. As a result, it represents an unusual hazard for law enforcement.
Fentanyl, a synthetic opiate painkiller, is being mixed with heroin to increase its potency, but dealers and buyers may not know exactly what they are selling or ingesting. Many users underestimate the potency of fentanyl. The dosage of fentanyl is a microgram, one millionth of a gram – similar to just a few granules of table salt. Fentanyl can be lethal and is deadly at very low doses. Fentanyl and its related compounds come in several forms including powder, blotter paper, tablets, and spray.
More information about fentanyl, carfentanil and other dangerous synthetic opiates can be found at www.dea.gov.